Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 96, NWS Tulsa, OK

August 24, 2019Sebastian County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 24, 2019, 9:30 AM CDT for Sebastian County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2019, 9:30 AM CDT (14:30 UTC)
Expired
Aug 24, 2019, 11:30 AM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 13 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:30 AM CDTFLASH FLOODLavaca, AR15 HOMES FLOODED IN LAVACA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WGUS54 KTSA 241430
FFWTSA
ARC131-241630-
/O.NEW.KTSA.FF.W.0096.190824T1430Z-190824T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
930 AM CDT Sat Aug 24 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northern Sebastian County in west central Arkansas...

* Until 1130 AM CDT.

* At 927 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain has 
  fallen this morning.

* Some locations that may experience flooding include...
  Fort Smith...                     Greenwood...
  Barling...                        Lavaca...
  Hackett...                        Bonanza...
  Bloomer...                        Fort Smith Regional Airport...
  Jenny Lind...                     Central City...
  Mill Creek...                     Rye Hill...
  Ursula...                         

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 540 between mile markers 8 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3523 9408 3519 9443 3536 9443 3537 9433
      3536 9432 3535 9430 3536 9428 3535 9424
      3536 9421 3539 9419 3538 9415 3539 9413
      3540 9408

$$
1 follow-up statement
928 
WGUS74 KTSA 241625
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1125 AM CDT Sat Aug 24 2019

ARC131-241634-
/O.EXP.KTSA.FF.W.0096.000000T0000Z-190824T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sebastian AR-
1125 AM CDT Sat Aug 24 2019

...THE FLASH FLOOD WARNING FOR NORTHERN SEBASTIAN COUNTY WILL EXPIRE
AT 1130 AM CDT...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Therefore, the flash flood warning will be allowed to 
expire. Please continue to heed any remaining road closures.

LAT...LON 3523 9408 3519 9443 3536 9443 3537 9433
      3536 9432 3535 9430 3536 9428 3535 9424
      3536 9421 3539 9419 3538 9415 3539 9413
      3540 9408

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:42 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 6:42 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 AM CDT Sat Aug 24 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convection across far E OK / western AR continue to impact
flight conditions through the morning with additional scattered
development expected throughout the day. Ceilings currently vary
widely however a prevailing MVFR level is most likely w/ slow
improvement into VFR range during the afternoon. Additional storms
move into NE OK tonight w/ ceilings likely again lowering for most
terminals.

&&

.PREV DISCUSSION... /Issued 347 AM CDT Sat Aug 24 2019/

DISCUSSION...
Precipitation chances and potential for heavy rainfall and severe
weather will highlight the forecast once again this morning, with
tonight and Monday night the most active periods. Very moist
airmass remains in place with an apparent MCV continuing to
generate scattered thunderstorms over western AR and far eastern
OK. Storm complex to the west has largely dissipated but another
MCV associated with this may drift across the area later today.
Thus the threat of scattered storms remains in the forecast today
and despite fairly limited coverage, the potential for locally
excessive rainfall will be present, as evidenced by the 0.81" at
FSM in about a half hour.

Attention for tonight turns to shortwave trough moving across the
Central Rockies this morning. This will move southeast tonight to
force more widespread coverage of storms including the possibility
of a severe MCS. At this time the highest impacts in terms of
severe weather should remain to our west where max instability is
focused. Heavy rain remains a concern and a Flood Watch could be
needed for parts of the area tonight into Sunday. Storm potential
will shift to the east Sunday evening.

Hot and humid conditions return Monday ahead of the next cold
front, with very high dew points in the upper 70s to near 80
pooling ahead of the front. Heat Index values could easily reach
the 105-110 range and heat headlines will likely be needed.
Fortunately this will be short lived as the front pushes through
Monday evening. Given the high instability forecast ahead of the
front, along with strong shear by August standards, organized
severe weather will be a possibility along with yet more heavy
rainfall.

Front will continue to slowly push south with northwest flow aloft
continuing to support thunderstorm chances through Wednesday. Somewhat
drier air may push into northern areas by Wednesday thunderstorm
chances tapering off by Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  71  82  73 /  40  70  60  10
FSM   84  72  86  73 /  80  20  40  20
MLC   86  71  87  74 /  20  40  30  20
BVO   83  69  80  70 /  40  80  70  10
FYV   78  67  80  69 /  50  30  50  20
BYV   78  66  81  69 /  50  20  70  20
MKO   83  69  83  72 /  30  40  60  20
MIO   80  67  78  69 /  50  50  60  20
F10   85  69  86  72 /  20  50  60  10
HHW   87  72  90  74 /  20  20  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Aug 24, 5:02 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 AM CDT Sat Aug 24 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 AM CDT Sat Aug 24 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Primarily northeast Oklahoma.
	ONSET...After 10 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms are ongoing this morning and will remain
possible through the day.  Locally heavy rainfall has fallen
early Saturday morning, and there will continue to a risk of
localized higher amounts which could result in a flash flood
risk.
More widespread thunderstorms are likely to spread into
northeast Oklahoma Saturday night, and continue eastward
across the area through Sunday morning.  These storms will
initially pose a risk of damaging winds, however the risk of
severe weather is likely to lessen as they continue eastward.
The additional rainfall will also raise flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...Severe Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Storms are likely to be ongoing Sunday morning, however the risk
of severe weather will have lessened.  The potential for locally
heavy rainfall will continue and flooding concerns will be present.
Additional widespread storms are expected to develop along a cold
front across southern Kansas Monday afternoon.  These storms will
spread southeastward Monday evening and overnight.  Severe weather
currently appears likely as the storms spread into eastern Oklahoma.
Additionally, heavy rainfall and flooding concerns will persist.

Prior to the storms on Monday, temperatures will warm and dewpoints
will remain very high resulting in afternoon heat index values of
105 to 110 degrees.  Excessive heat advisories may be needed for
Monday afternoon.

Thunderstorm potential will continue Tuesday and Wednesday as
the cold front slowly pushes southward, with drier weather possible
by late next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 24, 5:46 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 AM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
08/24/2019                   SEBASTIAN          AR   TRAINED SPOTTER

            SEVERAL ROADWAYS IN FORT SMITH SHOWN FLOODED VIA SOCIAL
            MEDIA. ALSO REPORTS OF A FEW CARS STRANDED.

&&

JBM
Local storm report, Aug 24, 6:39 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 AM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
08/24/2019                   SEBASTIAN          AR   EMERGENCY MNGR

            *** 1 FATAL *** HIGHWAY 96 AND 255 CLOSED NEAR LAVACCA.
            HIGHWAY 22 CLOSED NEAR FORT CHAFFEE. FLOOD RELATED
            FATALITY ON KINCAID AVENUE IN FORT SMITH.

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:59 AM CDTAreal Flood AdvisoryTSACrawford, Sebastian2 hr
Aug 24, 3:45 AM CDTFlash Flood WarningTSACrawford, Sebastian3 hr
Aug 24, 6:36 AM CDTFlash Flood WarningTSACrawford, Sebastian3 hr
Aug 24, 7:21 AM CDTFlash Flood WarningTSAFranklin3 hr
Aug 24, 9:41 AM CDTAreal Flood WarningTSACrawford, Sebastian12 hr
Aug 24, 10:13 AM CDTAreal Flood WarningTSAFranklin12 hr
Aug 24, 10:42 AM CDTRiver Flood AdvisoryTSAFranklin, Johnson, Logan11 hr
Aug 24, 11:28 AM CDTAreal Flood WarningTSASebastian12 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.